The Ramanujan Journal

, Volume 46, Issue 1, pp 151–159 | Cite as

Congruences modulo 11 for broken 5-diamond partitions

  • Eric H. Liu
  • James A. Sellers
  • Ernest X. W. Xia


The notion of broken k-diamond partitions was introduced by Andrews and Paule in 2007. For a fixed positive integer k, let \(\Delta _k(n)\) denote the number of broken k-diamond partitions of n. Recently, Paule and Radu conjectured two relations on \(\Delta _5(n)\) which were proved by Xiong and Jameson, respectively. In this paper, employing these relations, we prove that, for any prime p with \(p\equiv 1\ (\mathrm{mod}\ 4)\), there exists an integer \(\lambda (p)\in \{2,\ 3,\ 5,\ 6,\ 11\}\) such that, for \(n, \alpha \ge 0\), if \(p\not \mid (2n+1)\), then
$$\begin{aligned} \Delta _5\left( 11p^{\lambda (p)(\alpha +1)-1} n+\frac{11p^{\lambda (p)(\alpha +1)-1}+1}{2}\right) \equiv 0\ (\mathrm{mod}\ 11). \end{aligned}$$
Moreover, some non-standard congruences modulo 11 for \(\Delta _5(n)\) are deduced. For example, we prove that, for \(\alpha \ge 0\), \(\Delta _5\left( \frac{11\times 5^{5\alpha }+1}{2}\right) \equiv 7\ (\mathrm{mod}\ 11)\).


Broken k-diamond partition Congruence Theta function 

Mathematics Subject Classification

11P83 05A17 


  1. 1.
    Andrews, G.E., Paule, P.: MacMahon’s partition analysis XI: broken diamonds and modular forms. Acta Arith. 126, 281–294 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Chan, S.H.: Some congruences for Andrews-Paule’s broken \(2\)-diamond partitions. Discrete Math. 308, 5735–5741 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cui, S.P., Gu, N.S.S.: Congruences for broken 3-diamond and 7 dots bracelet partitions. Ramanujan J. 35, 165–178 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Hirschhorn, M.D., Sellers, J.A.: On recent congruence results of Andrews and Paule. Bull. Austral. Math. Soc. 75, 121–126 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Lin, B.L.S.: Elementary proofs of parity results for broken 3-diamond partitions. J. Number Theory 135, 1–7 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Lin, B.L.S., Wang, A.Y.Z.: Elementary proofs of Radu and Sellers’ results for broken 2-diamond partitions. Ramanujan J. 37, 291–297 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Radu, S., Sellers, J.A.: Parity results for broken \(k\)-diamond partitions and \((2k+1)\)-cores. Acta Arith. 146, 43–52 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Radu, S., Sellers, J.A.: An extensive analysis of the parity of broken \(3\)-diamond partitions. J. Number Theory 133, 3703–3716 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Yao, O.X.M., Wang, Y.J.: Newman’s identity and infinite families of congruences modulo 7 for broken 3-diamond partitions, Ramanujan J. (2016). doi: 10.1007/s11139-016-9801-5
  10. 10.
    Xia, E.X.W.: New congruences modulo powers of 2 for broken 3-diamond partitions and 7-core partitions. J. Number Theory 141, 119–135 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Xia, E.X.W.: Infinite families of congruences modulo 7 for broken 3-diamond partitions. Ramanujan J. 40, 389–403 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Xia, E.X.W.: More infinite families of congruences modulo 5 for broken 2-diamond partitions. J. Number Theory 170, 250–262 (2017)Google Scholar
  13. 13.
    Yao, O.X.M.: New parity results for broken 11-diamond partitions. J. Number Theory 140, 267–276 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Paule, P., Radu, S.: Infinite families of strange partition congruences for broken 2-diamonds. Ramanujan J. 23, 409–416 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Xiong, X.: Two congruences involving Andrews-Paule’s broken \(3\)-diamond partitions and 5-diamond partitions. Proc. Jpn. Acad. Ser. A (Math. Sci.) 87, 65–68 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Jameson, M.: Congruences for broken \(k\)-diamond partitions. Ann. Combin. 17, 333–338 (2013)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  • Eric H. Liu
    • 1
  • James A. Sellers
    • 2
  • Ernest X. W. Xia
    • 3
  1. 1.School of Business InformationShanghai University of International Business and EconomicsShanghaiPeople’s Republic of China
  2. 2.Department of MathematicsPenn State UniversityUniversity ParkUSA
  3. 3.Department of MathematicsJiangsu UniversityJiangsuPeople’s Republic of China

Personalised recommendations